New to Forum please could you help with some answers

Diagnosed with AF in December after trip to A&E with heartbeat of 180, I did have two episodes previously but never went to hospital but this time I was frightened. After 18 hours I was discharged with 1.25 Bisoprolol and Pradaxa. On reading the leaflet when I got home I didn't take the pradaxa as I had a previous gastro bleed (black stools) in July, I did have an endoscopy and colonoscopy and they put it down to aspirin. To cut a long storey short I had an echo cardiogram and a 24 hr monitor, heart was OK and monitor showed a slow heartbeat off around 40, I then paid privately to see an EP and he said I must go on antigagulants and he reecommended Rivaroxaban with the Bisoprolol, he also recommended a pacemaker but I couldn't give him an answer as it was a shock. He then said he would put me on his waiting list and see me in two months for to discuss again, I have to see him next week.

I am no nearer a decision, my heart beat is still the same and wonder if I came off the Bisoprolol and stayed on Rivaroxaban would my heartbeat go back up, I have always had a low heartbeat around 50-55. Also think would it not be better to try another drug before fitting a pacemaker, I just seem to be spending my life worrying about gastro bleeding and whether I should just trust EP and have a pacemaker fitted. He didnt seem to want to do ablasion although he said he did over 300 a year but decided pacemaker for me. Please could anyone help that has had one fitted and why, I have been reading all the posts and pacemakers are not mentioned very often, also do you think I should be on antigagulants with my history. Any advice would be greatly appreciated (have had no AF attacks since Dec) also always exhausted and I used to walk around 15 Miles per week and was very active, by the way I am 67 years off age, thanks again

6 Replies

oldestnewest
  • Hello and welcome and I hope I can shed some light on your quandry. Aspirin has been removed from the list of suitable drugs for stroke prevention for just the reason you gave. It didn't work anyway and caused a lot of people harm in this way. The new anticoagulants work in a different way to warfarin and are not anti-platelets like asprrin. I am sure that you explained the situation to your EP so he must have decided that rivaroxaban was OK for you. You do not say what your resting heart beat is when you are not having an AF event and before you started taking bisoprolol but 40 is termed bradycardia and needs to be looked into. IF it was just the bisoprolol making it that low then stopping that drug could help but if it was that low before you started taking it then maybe a pacemaker is correct. Normal heart rate should be between 60 and 80 but up to 100 can be tolerated.

    The bisoprolol is probably the reason you are tired by the way.

    Bob

  • Thank you for your quick reply, my resting heartbeat before December and Bisoprolol was around 50-55 and now with Bisoprolol it is around the 40 average mark, but goes up when I do housework, walk etc. Just seemed to me to be a quick decision on my EPs part to fit a pacemaker when he only talked to me for short time.

  • OK so borderline bradycardia then. A pacemaker will not stop your AF but could allow the use of some stronger drugs which might otherwise make you heart beat too slowly or even stop. The PM works on the ventricle you see not the atria so you would have a steady regular heart beat whilst the atrium did its own cha cha cha.

    B

  • I found myself in a similar position and being only 50 at the time (51 now) was reluctant to have a pacemaker, as I hadn't experienced any black outs and knowing that being younger I would have to go through the procedure a number of times (hopefully) in my lifetime with the attendant risks of lead infection/displacement etc. And as Bob says it wouldn't deal with the AF I would still be prescribed strong drugs for life for the AF.

    When first diagnosed with AF I was put on Sotalol, then Bisoprolol and both reduced my heart rate too far, so I came off beta blockers and was tried on anti-arrhythmic drugs first Flecainide (which didn't work for me) but lastly and to date Propafenone. The Propafenone suits me and I get no side effects I am aware of. However the anti-arrhythmic drugs are contra indicated with coronary heart disease and other conditions (make the situation worse) so you (and your EP) would have to be sure you weren't suffering from anything else before trying these.

    I still get fast AF (or SVT sometimes) and if I stay at a high rate for any length of time I take a different beta blocker (Metoprolol) until it converts back to NSR.

    This works for me but I had to work through a lot of drugs and options (on quite a few hospital stays) last year.

    Both Cardiologist and EP recognise that the alternate Bradycardia/Tachy AF is difficult to treat, so don't expect miracles.

    The beta blockers reduced by heart rate considerably - when I convert back to NSR I have to stop using them.

    I have also had an ablation 3 months ago and this has changed all my patterns, much more irregularity but less AF at the fast rate (180 mark) often below 100 and other irregularities.

    I do know that I will have to have pacing at some point as my heart electrics aren't right (aside from the AF) but just want to hold out a couple of years until the small leadless ones are available.

    I would ask more questions on the reasons why the pacemaker is being suggested and what other alternatives you could consider.

    All the best.

    Jo

  • My husband had Bradycardia/tachycardia with AF episodes and had a pacemaker fitted last Jan. It has helped enormously, no bradycardia and only one episode of AF when he allowed his HR to go over 140 doing vigorous exercise.

    It is a day procedure, performed under a local, not a GA. There have been quite a few people who have had a pacemaker fitted and reported good results - if you search you may pick up a few threads from a few months ago. There have been a few reported side effects, sore muscle during the healing process and for us ladies a few weeks to be comfortable wearing a bra, but a small price to pay for reassurance for feeling less tired, breathless and lethargic due to slow heart rate.

  • As far as the Pradaxa.....I am taking it and it seems to work well without side effects. You need to take it with a full glass of water however and keep it dry.

    Good luck ...this is a nice forum I have learned alot

You may also like...